zbMATH — the first resource for mathematics

Multiplicities of singularities of eigenfunctions for the Laplace-Beltrami operator. (English. Russian original) Zbl 0843.58122
Funct. Anal. Appl. 29, No. 1, 62-64 (1995); translation from Funkts. Anal. Prilozh. 29, No. 1, 80-82 (1995).
The author deals with the multiplicities of singularities of eigenfunctions for the Laplace-Beltrami operator. Let \(M\) be a smooth compact 2-dimensional Riemann manifold. Let \(\chi(M)\) be the Euler characteristic of the manifold \(M\). Let \(f_N\) be the eigenfunction of the Laplace-Beltrami operator on \(M\) with index \(N\). Set \(\Gamma= \{x\in M/\partial M: f_N(x)= 0\}\). Assume that all the eigenfunctions are smooth. This is the case for \(S^2\), \(\mathbb{R} P^2\), and \(T^2\). Assume that there exists a neighborhood \(U\) of the boundary such that the set \(\Gamma \cap U\) is the union of some continuous curves. Denote by \(m_\ell\) the number of points \(c\) in the boundary of the manifold \(M\) such that in a neighborhood of the point \(c\) the set \(\Gamma\) consists of \(\ell\) branches entering \(c,\ell\in [1,+ \infty)\).
The main theorem in this paper is:
Theorem. \(\sum_{a\in \Gamma} (k(a)- 1)+ \sum m_\ell \ell/2\leq N- \chi (M)\).
Here \(k(a)\) is the degree of the principal homogeneous part of the function \(f_N\) at the point \(a\in \Gamma\). If \(M\) is \(\mathbb{R} P^2\) or \(S^2\), then a sharper estimate holds (see Theorem 2 in this paper).

58J50 Spectral problems; spectral geometry; scattering theory on manifolds
Full Text: DOI
[1] R. Courant and D. Hilbert, Methoden der Mathematischen Physik, 2nd ed., Vol. 1, Springer, Berlin (1931). · Zbl 0001.00501
[2] B. A. Dubrovin, A. T. Fomenko, and S. P. Novikov, Modern Geometry [in Russian], Nauka, Moscow (1979).
[3] V. N. Karpushkin, Funkts. Anal. Prilozhen.,23, No. 3, 59-60 (1989). · Zbl 0687.58001 · doi:10.1007/BF01078579
[4] R.-T. Dong, Nodal Sets of Eigenfunctions on Riemann Surfaces, Mathematical Sciences Research Institute, Berkeley, California, MSRI 04527-91.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.